Ipoh Echo’s Eye Health Series Continues With Consultant Eye Surgeon Dr S.S. Gill Talking To Us More On Medication That Can Affect The Eyes.
Taking medication for a particular illness or ailment may be necessary for some of us at some point in our lives. Some medication can result in side effects including eye-related side effects, some more serious than others. It all depends on the type of medication and the duration of use. In this second part, Dr Gill speaks to us more about some medication that may cause eye side effects.
Amitriptyline is an effective tri-cyclic antidepressant. Patients who are on this medication may experience dry eyes. It has an effect on accommodation of the eyes, resulting in difficulty with near reading and sometimes distant vision too. This medication may also have a risk for causing a type of glaucoma called “Angle Closure Glaucoma”, particularly in persons who are at risk for this kind of glaucoma. Thankfully, most people who suffer from glaucoma have “open angle” glaucoma, and not the angle closure glaucoma variety. Open angle glaucoma patients should experience no problems when taking this medication.
Corticosteroids is a common and effective medication that is often used to treat a variety of illnesses ranging from arthritis, digestive problems, bronchial asthma, certain skin diseases, and even some eye conditions, as well as used for hormone replacement therapy (HRT). This may be given orally, injected, inhaled, given as eye drops or applied directly to affected areas of skin.
Long-term use of such steroid medication may result in early cataracts in some patients. Topical and oral corticosteroids have also been found to cause glaucoma. People who are taking corticosteroids for extended periods should have their eyes checked from time to time.
This is a medication used to treat acne (pimples). It is known to cause dryness of mucous membranes in our body and also the eyes. When someone develops dry eye symptoms, they may complain of redness, a burning sensation, and even blurred vision at times. Often, a simple prescription of lubricant eye drops or artificial tears and ointments may help.
Accutane may also lead to temporary visual disturbances and trouble with night vision for some people. When starting on Accutane, your doctor will often inform you about these potential side-effects. Do inform your doctor should you have any of these symptoms.
This drug is also used to treat acne and another skin condition called rosacea. It is similar to the oral antibiotic called tetracycline. It may cause a side effect resulting in a blue-grey or brownish pigmentation of the white of the eye (sclera). This pigmentation may be more in areas exposed to sunlight. The good thing is that discontinuation of this drug reverses the pigmentation that it causes.
In conclusion, every medication may have side effects but the decision on whether you need it is BEST DECIDED by your physician after weighing the benefits against the side effects. Also, NOT every person will develop side-effects! Always keep a tab of all medication that you may be taking. Should you need to see various doctors for various ailments, you must inform them of all the medication you are taking. This will avoid unnecessary problems with drug interactions.
For more information, call Gill Eye Specialist Centre at Hospital Fatimah (05-545 5582) or email:firstname.lastname@example.org.